| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Cognitive Dementia?

Q. I had an MRI of my brain 10 years ago. They found white spots, but nobody has been able to tell me what they are or why they appear.

The spots appear as random bright spots scattered throughout the brain. Both my mother and brother had dementia, but at 66 years old, I have a very alert and useful brain. I read and comprehend, am very active physically and have only normal problems with finding keys, etc. Can you help me understand this or show me where to get information?

A. I can appreciate your puzzlement about these white spots--they are a source of some controversy even among the experts! Sometimes called "hyperintensities" or "unidentified bright objects" (UBOs), the precise meaning of these findings are not clear.

As one recent review put it, (O'Brien et al, Ann N Y Acad Sci. 2002 Nov;977:436-44), "Hyperintense lesions (HL), as visualized on... MRI, are a common finding in older people, but their clinical significance and influence on cognitive function remain to be clarified." Some evidence links these UBOs with decreased blood flow in parts of the brain. In the O'Brien et al study, there was a correlation between these white matter lesions and age-related problems with attention and executive function (e.g., planning and executing complex tasks).

But that doesn't mean that you have any clinically-significant problems, and it doesn't mean that you have, or will develop, dementia. In fact, from your self-description, it sounds as if you are doing quite well! If you are concerned about your cognitive function or risk of developing dementia, I would recommend that your family physician set up an evaluation with either a geriatric psychiatrist or a neurologist. You can also find information on the website of the Alzheimer's Association (www.alz.org).

Other Resources:

November 2003

Disclaimer Back to Ask the Expert